Wyoming, 2013

High Wind in Wyoming, March 3, 2013

March 3, 2013 · NWS RIW · 1 event in 1 county or zone

A strong cold front swept south through northern Johnson County shortly after 1700MST. The passage of the front brought high winds from the northwest to several locations along Interstate 90 during an approximate three-hour period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front swept south through northern Johnson County shortly after 1700MST. The passage of the front brought high winds from the northwest to several locations along Interstate 90 during an approximate three-hour period. Peak wind gusts topped out between 60 and 71 mph. The highest gust of 71 mph was recorded along the interstate north of Buffalo at 1706MST. Other measured gusts included 66 mph at the Buffalo Airport ASOS and 62 mph at an automated site along the interstate east of Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 3, 2:09 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 3, 2:09 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
209 PM MST SUN MAR 3 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
MULTI-FACETED STORM SYSTEM IS PUSHING ACROSS THE AREA TODAY WITH A
WIDE ASSORTMENT OF WEATHER. THE WEST HAS SEEN WIDESPREAD MOUNTAIN
SNOWFALL WITH A MIXTURE OF RAIN AND SNOW IN THE WESTERN VALLEYS. A
SWATH OF SNOW OR A RAIN AND SNOW MIXED IS PUSHING ACROSS THE I80
CORRIDOR. PLENTY OF WIND AHEAD OF OUR COLD FRONT PUSHING INTO THE
FAR NORTHWEST WITH 25 TO 40 MPH WINDS COMMON. THE CODY FOOTHILLS
HAVE SEEN GUSTS OF 45 TO 55 MPH WITH A COUPLE GUSTS OVER 60 MPH AT
THE CLARK WEST SENSOR. COLD FRONT WILL CONTINUE TO PUSH INTO AND
THROUGH MUCH OF THE AREA TONIGHT AS THE UPPER LOW NEAR THE NRN MT
BORDER TRACKS ESE ACROSS MT OVERNIGHT. STRONG WIND POTENTIAL WILL
CONTINUE IN THE NRN MOUNTAINS AND SOUTH AS A COUPLE JET STREAKS
PUSH EAST ACROSS THE AREA. SOME THREAT OF HIGH WINDS FOR JUST A
LITTLE LONGER ALONG THE CODY FOOTHILLS AND THEN LATER TONIGHT
ALONG THE EAST SLOPE OF THE BIGHORNS. EVENING SHIFT WILL HAVE TO
WATCH THIS AREA AND WILL HANDLE WITH AN SPS FOR NOW FOR BOTH SNOW
AND WIND. THE BUFFALO ZONE WILL GET A QUICK SHOT OF WIND AND SNOW
THIS EVENING AND THEN A BETTER SHOT OF BOTH ON MONDAY. SNOW
AMOUNTS LOOK TO BE ONLY AN INCH OR TWO AT MOST BUT NORTH WINDS
WILL PROBABLY BLOW 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH. QUICK
SHOT OF SNOW EXPECTED ACROSS MUCH OF THE LOWER ELEVATIONS OF THE
NORTH WITH FROPA THIS EVENING AND THEN A QUICK SHOT IN THE CENTRAL
ZONES QUITE POSSIBLE...ESPECIALLY EAST HALF. BRIEF SHORTWAVE RIDGE
MONDAY NIGHT THROUGH TUESDAY NIGHT BEFORE THE NEXT TROUGH MOVES
TOWARDS THE WEST ON WEDNESDAY WITH SNOW LIKELY. WARMING ENOUGH IN
THE VALLEYS THAT IT MAY ONCE AGAIN BE A MIXTURE. BASINS AND
VALLEYS WILL BE SOMEWHAT TRAPPED UNDER AN INVERSION TUESDAY BUT
WILL PROBABLY MIX WEDNESDAY...ESPECIALLY EAST OF THE DIVIDE AS
WINDS PICK UP.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
NOT A LOT OF CHANGES WERE MADE TO THE LONG RANGE FORECAST TODAY.
SOME PRECIPITATION IS ASSOCIATION WITH THE DEVELOPING TROUGH WILL
CONTINUE ACROSS WESTERN PORTIONS OF WYOMING AS SHOWN ON BOTH THE GFS
AND EUROPEAN. THE GFS IS A BIT MORE BULLISH ON PRECIPITATION AMOUNTS
THAN THE ECMWF SO FOR NOW WE DECIDED TO BLEND THE MODELS WITH
CONTINUITY FOR QPF. HOWEVER...BOTH MODELS SHOW THE BULK OF THE
ENERGY MOVING GOING NORTHWARD INTO MONTANA BY THURSDAY MORNING SO
HEAVY AMOUNTS OF SNOW ARE NOT ANTICIPATED AT THIS TIME.
MEANWHILE...EAST OF THE MOUNTAINS WITH DOWNSLOPING WESTERLY FLOW WE
ANTICIPATE ONLY A SLIGHT CHANCE OF SHOWERS FOR MOST AREAS. WITH HIGH
TEMPERATURES IN THE 40S MANY OF THOSE SHOWERS COULD FALL IN THE FORM
OF RAIN RATHER THAN SNOW. NO REAL CHANGES TO THURSDAY NIGHT OR
FRIDAY EITHER AS THE MODELS CONTINUE TO HAVE A BOUNDARY ACROSS THE
AREA SO WE MAINTAINED THE CHANCE OF SHOWERS FOR THAT TIME PERIOD AS
WELL.

.AVIATION.../00Z ISSUANCE/
WEST OF THE DIVIDE...MOUNTAIN SNOWFALL WILL GRADUALLY DECREASE AND
TAPER OFF TONIGHT. THE FAR WEST VALLEYS WILL SEE A MIXTURE OF RAIN
AND SNOW WHICH WILL TAPER OFF THIS EVENING. MOUNTAIN OBSCURATIONS WILL BE
PREVALENT WITH PERIODS OF MVFR CONDITIONS AT THE TERMINALS. VFR
CONDITIONS ARE EXPECTED ON MONDAY BUT THERE WILL BE SOME MOUNTAIN
PEAK OBSCURATIONS WITH SOME FLURRIES OR LIGHT MOUNTAIN SNOW
SHOWERS.

EAST OF THE DIVIDE...AN APPROACHING COLD FRONT AND WEATHER
DISTURBANCE WILL BRING WIDESPREAD SNOW SHOWERS OVER THE BIG HORN
MOUNTAINS THROUGH MONDAY WITH MOUNTAIN OBSCURATIONS CONTINUING. A
MIXTURE OF RAIN AND SNOW OR RAIN CHANGING TO SNOW WILL END OR
DECREASE ACROSS SWEETWATER COUNTY THIS EVENING. THIS SYSTEM WILL BRING
SOME LLWS ACROSS KCOD AND KLND TODAY AS WELL. SOME RAIN SHOWERS
WILL MOVE ACROSS THE NORTHERN PORTION OF THE BIGHORN BASIN THROUGH
THIS EVENING. STRONG WEST WIND CONTINUE ACROSS MUCH OF THE AREA
AHEAD OF A COLD FRONT WHICH WILL TURN WINDS TO THE NORTH. RAIN
AND SNOW SHOWERS ARE EXPECTED SPREAD SOUTH ACROSS THE REST OF THE
BIG HORN BASIN DURING THE REST OF THE EVENING AND THEN SOUTH INTO
FREMONT AND NATRONA LATER TONIGHT. MVFR CONDITIONS WILL BE NOTED
AROUND THIS RAIN AND SNOW SHOWERS WITH LOCALIZED IFR CONDITIONS
DURING HEAVIER SNOW SHOWERS. NORTHWEST WINDS WILL INCREASE AT THE
LOWER ELEVATIONS OF JOHNSON COUNTY BEHIND THE COLD FRONT THIS
EVENING THROUGH MONDAY.

.FIRE WEATHER...
COLD FRONT WILL MOVES SOUTHEAST ACROSS THE AREA TONIGHT WITH SNOW
ACROSS THE MOUNTAINS OF THE NORTHWEST AND NORTH AND A CHANCE OF
RAIN AND SNOW...CHANGING TO SNOW ACROSS THE LOWER ELEVATIONS OF
THE NORTH THIS EVENING AND THEN SCATTERED AREAS OF SNOW SPREADING
INTO THE CENTRAL ZONES AFTER MIDNIGHT. RAIN AND SNOW SHOWERS WILL
GRADUALLY DIMINISH ACROSS THE FAR SOUTH AFTER DARK. STRONG WEST
WINDS WILL CONTINUE AHEAD OF THE FRONT WITH GUSTY NORTH WINDS
BEHIND IT. VERY STRONG NORTH WINDS WILL BLOW ACROSS THE BIGHORN
MOUNTAINS AND JOHNSON COUNTY TONIGHT BUT EVEN MORE SO ON MONDAY
ALONG WITH ACCUMULATING SNOW. A BRIEF RIDGE OF HIGH PRESSURE WILL
BUILD IN FOR TUESDAY BEFORE ANOTHER SYSTEM BRINGS SNOW TO THE
WESTERN MOUNTAINS ON WEDNESDAY WITH A RAIN/SNOW MIXTURE IN THE FAR
WEST VALLEYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING WYZ012.

WINTER WEATHER ADVISORY UNTIL 8 AM MST MONDAY WYZ001.

&&

SHORT TERM...SKRBAC
LONG TERM...HATTINGS
AVIATION...SKRBAC
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Mar 3, 4:00 AM MST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST SUN MAR 3 2013

WYZ001>020-022>030-041300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST SUN MAR 3 2013

...WINTER WEATHER ADVISORY FOR THE TETON RANGE UNTIL 11 PM TONIGHT
AND FOR YELLOWSTONE NATIONAL PARK UNTIL 8 AM MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL OCCUR ACROSS THE TETON RANGE AND
YELLOWSTONE NATIONAL PARK TODAY...THE HEAVIEST SNOW IS EXPECTED
THIS MORNING.  PLEASE SEE WINTER WEATHER ADVISORY PRODUCTS FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...A CANADIAN COLD FRONT WILL BRING AREAS OF LIGHT SNOW AND
STRENGTHENING NORTHWEST WINDS ACROSS THE BIGHORN RANGE AND
NORTHEAST JOHNSON COUNTY LATE MONDAY MORNING AND AFTERNOON.  SNOW
AMOUNTS ARE EXPECTED TO BE LIGHT...AN INCH OR LESS ALONG AND NORTH OF
INTERSTATE 90...BUT WIND GUSTS OVER 50 MPH ARE LIKELY ALONG WITH
BLOWING SNOW AND LIMITED VISIBILITY AT TIMES. WEST TO NORTHWEST WIND
OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH WILL OCCUR OVER MUCH OF
CENTRAL AND SOUTHERN WYOMING MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AMOUNTS OR ANY WIND GUSTS OVER 50 MPH.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 3, 1:07 PM MST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
107 PM MST SUN MAR 3 2013

WYZ003-032200-
CODY FOOTHILLS-
107 PM MST SUN MAR 3 2013

ERRATIC GENERALLY WEST WINDS WILL CONTINUE ALONG THE CODY FOOTHILLS
THROUGH MID AFTERNOON BEFORE DECREASING AND SHIFTING TO THE NORTH
WITH A COLD FRONTAL PASSAGE. UNTIL 3 PM OR SO...EXPECT OCCASIONAL
WEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH. THE STRONGEST
WINDS WILL BE NEAR CLARK WHERE GUSTS COULD BRIEFLY TOP 60 MPH.
TRAVELLERS ON HIGHWAY 120 BETWEEN CODY AND CLARK SHOULD BE PREPARED
FOR SUDDEN...SHARP CROSSWINDS.

SKRBAC
Special weather statement, Mar 3, 2:30 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MST SUN MAR 3 2013

WYZ008-009-040400-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
230 PM MST SUN MAR 3 2013

OCCASIONAL SNOW AND INCREASING WEST TO NORTHWEST WIND WILL IMPACT
THE BIGHORN MOUNTAINS THROUGH MONDAY. TWO PERIODS OF MODERATE TO
BRIEFLY HEAVY SNOW WILL HIT THE AREA THIS EVENING AND AGAIN MONDAY
MORNING. THE WEST TONIGHT WILL INCREASE TO 35 TO 45 MPH WITH GUSTS
OF 60 TO 70 MPH AT PASS LEVEL AND ALONG THE EAST SLOPE FOOTHILLS...
ESPECIALLY AFTER MIDNIGHT UNTIL AROUND SUNRISE. STRONG NORTHWEST
WINDS OF WILL BLOW ON MONDAY BUT NOT QUITE AS STRONG AS TONIGHT'S.
THE WIND WILL BE ACCOMPANIED BY 1 TO 3 INCHES OF SNOW TONIGHT WITH
LOCAL AMOUNTS TO 5 INCHES IN THE NORTHERN PART OF THE RANGE ON
NORTHWEST FACING SLOPES. ANOTHER ROUND OF SNOW MONDAY MAY LEAVE
ANOTHER 3 TO 6 INCHES WITH LOCAL AMOUNTS OF 8 TO 10 INCHES ON
NORTHWEST FACING SLOPES IN THE NORTHERN PART OF THE RANGE. TRAVEL
OVER POWDER RIVER AND ESPECIALLY GRANITE PASS WILL LIKELY BE
HAMPERED AT TIMES DUE TO THE OCCASIONAL SNOW AND STRONG WIND.

WYZ010-040400-
NORTHEAST JOHNSON COUNTY-
230 PM MST SUN MAR 3 2013

A QUICK SHOT OF RAIN CHANGING TO SNOW AND STRONG NORTH WIND TO 45
MPH WILL LIKELY IMPACT NORTHERN JOHNSON COUNTY THIS EVENING. A
STRONGER PERIOD OF NORTH WIND WITH SOME ACCUMULATING SNOW IS
EXPECTED ON MONDAY. THIS SHOT OF SNOW MAY PRODUCE A 1 TO 2 INCHES
BUT BE ACCOMPANIED BY A NORTH WIND OF 30 TO 40 MPH WITH GUSTS TO 60
MPH CAUSING BRIEF PERIODS OF WHITEOUT CONDITIONS. PERSONS PLANNING
TRAVEL ACROSS JOHNSON COUNTY TONIGHT OR MONDAY SHOULD BE PREPARED
FOR RAPIDLY CHANGING CONDITIONS...ESPECIALLY TRAVELLERS ON
INTERSTATE 90.

SKRBAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
March 3, 5:06 PM MST to 8:20 PM MST
Where
Northeast Johnson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Piney Creek WYDOT sensor hit 71 mph, while the Buffalo Airport ASOS reported a wind gusts to 66 mph. WYDOT Indian Creek sensor was sustained at 40mph+ until 2020MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431239.